After several years of not taking my cholesterol or blood pressure seriously, I had a hypertensive crisis about a month ago that caused my blood pressure to shoot up to over 200mm. After the docs got that taken care of, my doctor put me on 40mg of Pravastatin for my cholesterol and 20 mg of Lisinopril for my blood pressure daily. All was well for the first two weeks, and then I noticed a faint ringing in both ears. Because my father suffers from tinnitus after decades of working in a loud factory, I knew right away what it was. Over the past two weeks, the tinnitus has grown steadily worse, and is now to the point where it occasionally wakes me out of a dead sleep. The thing is, I'm only 36 years old, I haven't listened to loud music in over a decade, I work in a quiet office, I don't shoot guns, and I haven't been around any loud noises in the past few years capable of causing hearing damage. As I see it, the only thing that's changed is the addition of the two new drugs.
When I called my doc to ask about it, he seemed to discount the connection and said that it may be a side effect of the hypertensive crisis. The thing is, the ringing didn't start until two weeks AFTER the crisis. I didn't want to argue the point with him, but now I'm wishing that I had. This ringing is driving me nuts.
What are the odds that the tinnitus could be caused by the medications? I'm half-tempted to go back off of them for a week or two to see whether the tinnitus subsides, but given the recent hypertensive crisis I really don't want to do that unless there's a reasonable chance that the medications could be the cause.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.